Alert archive / Texas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 35, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 20, 2011, 4:28 PM CDT for Houston County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2011, 4:28 PM CDT (21:28 UTC)
- Expired
- May 20, 2011, 5:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
County Houston County, TX
The radar
The Ft Hood radar (KGRK), 181 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 9.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2656 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
005
WUUS54 KHGX 202128
SVRHGX
TXC225-202200-
/O.NEW.KHGX.SV.W.0035.110520T2128Z-110520T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
428 PM CDT FRI MAY 20 2011
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN HOUSTON COUNTY IN SOUTHEAST TEXAS...
* UNTIL 500 PM CDT
* AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
LEON COUNTY...OR 11 MILES NORTHWEST OF AUSTONIO...AND MOVING NORTH
AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL LIKELY REMAIN OVER RURAL PORTIONS OF
THE WARNED COUNTY..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG WINDS MAY KNOCK DOWN TREES AND POWER LINES OR DAMAGE
BUILDINGS. TAKE COVER NOW!
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM FOR THE WARNED
AREA.
&&
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 3154 9546 3123 9569 3125 9573 3127 9573
3131 9570 3130 9568 3134 9566 3139 9570
3146 9572 3147 9575 3151 9574 3153 9567
3155 9564 3157 9556
TIME...MOT...LOC 2128Z 202DEG 19KT 3135 9571
$$2 follow-up statements
059
WWUS54 KHGX 202202
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
502 PM CDT FRI MAY 20 2011
TXC225-202211-
/O.EXP.KHGX.SV.W.0035.000000T0000Z-110520T2200Z/
HOUSTON TX-
502 PM CDT FRI MAY 20 2011
...THE SEVERE THUNDERSTORM WARNING FOR HOUSTON COUNTY HAS EXPIRED...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED. IT REMAINS OVER
FAR NORTHWEST HOUSTON COUNTY WHERE SMALL HAIL AND GUSTY WINDS TO 50
MPH REMAIN POSSIBLE THROUGH 515 PM.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM FOR THE WARNED
AREA.
LAT...LON 3154 9546 3123 9569 3125 9573 3127 9573
3131 9570 3130 9568 3134 9566 3139 9570
3146 9572 3147 9575 3151 9574 3153 9567
3155 9564 3157 9556
TIME...MOT...LOC 2128Z 202DEG 19KT 3135 9571
$$780
WWUS54 KHGX 202205 CCA
SVSHGX
SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
505 PM CDT FRI MAY 20 2011
TXC225-202211-
/O.EXP.KHGX.SV.W.0035.000000T0000Z-110520T2200Z/
HOUSTON TX-
505 PM CDT FRI MAY 20 2011
...THE SEVERE THUNDERSTORM WARNING FOR HOUSTON COUNTY HAS EXPIRED...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED. IT REMAINS OVER
FAR NORTHWEST HOUSTON COUNTY WHERE SMALL HAIL AND GUSTY WINDS TO 50
MPH REMAIN POSSIBLE THROUGH 515 PM.
THERE IS NO WATCH IN EFFECT AT THIS TIME.
LAT...LON 3154 9546 3123 9569 3125 9573 3127 9573
3131 9570 3130 9568 3134 9566 3139 9570
3146 9572 3147 9575 3151 9574 3153 9567
3155 9564 3157 9556
TIME...MOT...LOC 2128Z 202DEG 19KT 3135 9571
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:40 PM CDT, 48 minutes earlier.
Area forecast discussion, May 20, 3:40 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
340 PM CDT FRI MAY 20 2011
.DISCUSSION...
ENOUGH BREAKS IN THE CLOUDS HAVE DEVELOPED TO ALLOW TEMPS TO SOAR
INTO THE LOWER 90S ACROSS INLAND AREAS OF SE TX. THE HOT TEMPS
HAVE ALLOWED THE ATMOSPHERE TO BECOME VERY UNSTABLE ACROSS THE
AREA. LAPS ANALYSIS AT 19Z SHOW THAT CAPES EXCEED 4000 J/KG ACROSS
MUCH OF THE CWA...WITH VALUES NEAR 5000 J/KG OVER THE SW ZONES.
LIS ARE IN THE -10 TO -12 RANGE. INDICATIONS ARE THAT THE CAPPING
HAS WEAKENED CONSIDERABLY OVER ALL BUT THE IMMEDIATE COASTAL
AREAS. SCATTERED SHRA/TSRA HAVE DEVELOPED OVER THE NW ZONES IN
THE LAST HOUR OR SO WITH SOME OF THESE STORMS BECOMING QUITE
STRONG AS THEY PASS NORTH OF THE AREA. THE 12Z RUN OF THE 4KM NMM-
WRF SHOWS THE SQUALL LINE OVER CENTRAL TX BUILDING SOUTHWARD OVER
THE NEXT 2-3 HOURS THEN CROSSING MOST OF THE CWA THIS EVENING
BETWEEN 00 AND 05Z. THIS IS SUPPORTED BY THE HRRR MODEL AND THE
GFS...HOWEVER THESE MODELS KEEP MOST OF THE ACTIVITY OVER JUST OUR
NORTHERN HALF. WILL TAPER POPS FROM LIKELY NORTH TO LOW CHANCE FOR
THE COASTAL ZONES WHERE CONFIDENCE IS LOWEST. WILL MAINTAIN
MENTION OF SEVERE FOR THE NORTHERN THIRD CORRESPONDING WITH SPC'S
DAY 1 OUTLOOK. THE MAIN SEVERE THREAT WILL BE DOWNBURST WINDS...WITH
THE HIGH FREEZING LEVEL NOT FAVORING HAIL AS MUCH. GIVEN FAVORABLE
DIFFLUENT FLOW ALOFT...THE STORMS COULD CONTINUE INTO THE
OVERNIGHT HOURS ESPECIALLY IN THE NE ZONES. WILL CLOSELY WATCH THE
AREA SOUTH OF SAN ANTONIO. IF CONVECTION STARTS TO BLOW UP IN THIS
AREA THEN WOULD NEED TO RAISE POPS OVER THE SOUTH.
DEEP MOISTURE WILL REMAIN OVER THE AREA SATURDAY (PWS 1.5-1.7
INCHES). THE ATMOSPHERE WILL REMAIN WEAKLY CAPPED WITH CONVECTIVE
TEMPS AROUND 90 DEGREES. ALTHOUGH THE FLOW ALOFT WILL BE
DIFFLUENT...WILL BE LACKING A LIFTING MECHANISM LIKE A SHORTWAVE
OR SFC BOUNDARY. DAYTIME HEATING MAY RESULT IN CONVECTIVE
DEVELOPMENT SATURDAY BUT IT WILL STAY ISOLATED IN NATURE...SO WENT
WITH ONLY 20 POPS. ANY STORMS THAT DEVELOP COULD BECOME STRONG.
ANOTHER BROAD LONGWAVE UPPER TROUGH IS FORECAST TO DEVELOP OVER
THE ROCKIES/WESTERN STATES LATE THIS WEEKEND. WARMING AND DRYING
WILL OCCUR ALOFT OVER SE TX IN RESPONSE TO THIS SYSTEM
STRENGTHENING THE CAP ONCE AGAIN. EXPECT QUIET WEATHER SUNDAY
THROUGH TUESDAY WITH LATE NIGHT/EARLY MORNING STRATUS AND PARTLY
TO MOSTLY SUNNY AFTERNOONS ALONG WITH BREEZY CONDITIONS. HAVE
LEANED ABOVE MAV/MEX (MORE TOWARD METMOS) FOR HIGHS THROUGH TUESDAY.
THE UPPER TROUGH OVER THE WEST WILL REACH THE SOUTHERN PLAINS
WEDNESDAY AND PUSH A WEAK COLD FRONT THROUGH THE AREA WEDNESDAY
NIGHT. DEEPER MOISTURE POOLS ALONG THE FRONT WHICH COULD ALLOW FOR
A ROUND OF SCATTERED CONVECTION WEDNESDAY AFTN/EVENING. LESS HUMID
AND SLIGHTLY COOLER CONDITIONS CAN BE EXPECTED IN THE WAKE OF THE
FRONT THURSDAY/FRIDAY. MODELS SHOW LITTLE IF ANY PROSPECTS FOR
RAIN BEYOND THAT TIME.
35
&&
.AVIATION...
DID NOT GET TOO FANCY WITH 18Z TAFS AS THERE WAS/IS STILL A LOT OF
UNCERTAINTY REGARDING THE EVOLUTION OF POPS...ESPECIALLY FOR TOMOR-
ROW. PROGS INDICATED THAT WE COULD STILL HAVE A LINGERING BOUNDARY
AT THE SFC OVER THE REGION. SHOULD THAT OCCUR...WE WILL LIKELY SEE
ACTIVITY EARLIER IN THE AFTN...THAT IS PROVIDING THAT ALL THE CONV-
ECTION THIS AFTN MOVES THROUGH QUICKLY. ATTM IT DOES LOOK LIKE THE
CAP IS HOLDING NEAR THE COAST...BUT WITH ADDITIONAL HEATING DURING
THE REST OF THE AFTN...VCTS SHOULD SUFFICE FOR MOST SITES. 41
&&
.MARINE...
DID KEEP WITH AN SCA IN THE OFFSHORE WATERS AND AN SCEC ACROSS THE
BAYS/NEARSHORE WATERS THROUGH TONIGHT (AT LEAST). BUT GIVEN THE IN-
SISTENCE/PERSISTENCE OF THE MODELS...THESE CONDITIONS ARE EXPECTED
TO CONTINUE THROUGH THE WEEKEND (AND POSSIBLY MOST OF NEXT WEEK).
THIS ALSO INCLUDES THE LARGE SWELLS CAUSED BY THIS PERSISTENT LONG
FETCH. IN FACT...NOT A LOT OF CHANGES UNTIL THE MIDDLE/END OF NEXT
WEEK WITH THE APPROACH/PASSAGE OF A FRONT. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 72 91 74 93 74 / 60 20 20 10 10
HOUSTON (IAH) 76 91 75 91 76 / 40 20 20 10 10
GALVESTON (GLS) 77 84 77 86 78 / 30 10 10 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 10 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES: GALVESTON.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 10 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20
NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
FREEPORT 20 TO 60 NM.
&&
DISCUSSION...35
AVIATION/MARINE...41Hazardous weather outlook, May 20, 3:52 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 352 PM CDT FRI MAY 20 2011 TXZ163-164-176>179-195>200-210>214-226-227-235>238-211200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 352 PM CDT FRI MAY 20 2011 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT OVER THE NORTHERN THIRD OF SOUTHEAST TEXAS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT AN UPPER LEVEL DISTURBANCE COUPLED WITH DEEP MOISTURE AND A VERY UNSTABLE AIRMASS WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH TONIGHT...ESPECIALLY OVER THE NORTHERN HALF OF SOUTHEAST TEXAS. SOME OF THE STORMS COULD BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREAT AREA IS NORTH OF A BRENHAM TO HUNTSVILLE TO TRINITY LINE. THE PRIMARY SEVERE WEATHER HAZARD WILL BE DAMAGING DOWNBURST WINDS...WITH A LESSER THREAT OF HAIL OR AN ISOLATED TORNADO. ANY STORMS THAT DEVELOP TONIGHT WILL BE CAPABLE OF PRODUCING CLOUD-TO-GROUND LIGHTNING...SMALL HAIL...GUSTY WINDS...AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. GMZ330-335-350-355-370-375-211200- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 352 PM CDT FRI MAY 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT STRONG SOUTHEAST WINDS WILL GRADUALLY DIMINISH THIS MORNING BUT MODERATE ONSHORE WINDS WILL PERSIST FOR THE NEXT SEVERAL DAYS. SWELLS PROPAGATING INTO THE COASTAL WATERS WILL MAINTAIN ELEVATED SEA HEIGHTS. SEA HEIGHTS ARE EXPECTED TO RANGE FROM 4 TO 6 FEET NEAR SHORE AND 6 TO 8 FEET OFFSHORE. ELEVATED TIDES WILL ALSO CONTINUE THROUGH THE WEEKEND WITH TIDE LEVELS 1.0 TO 1.5 FEET ABOVE NORMAL LEVELS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
In the hours before
Special weather statement, May 20, 4:01 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
401 PM CDT FRI MAY 20 2011
TXZ163-176-196-198-202200-
BRAZOS-GRIMES-HOUSTON-MADISON-
401 PM CDT FRI MAY 20 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ISOLATED STRONG THUNDERSTORMS BETWEEN COLLEGE
STATION...MADISONVILLE...AND CROCKETT...MOVING NORTH AT 30 MPH.
UP TO DIME SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...
ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...NORTH ZULCH...KURTEN...
IOLA...AUSTONIO...WIXON VALLEY...NORMANGEE...MIDWAY...MADISONVILLE...
LATEXO...CROCKETT AND BRYAN.
GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND
UNSECURED OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
OR NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.
LAT...LON 3157 9530 3103 9555 3055 9641 3059 9643
3067 9658 3076 9646 3083 9643 3098 9626
3110 9599 3111 9578 3114 9578 3117 9574
3127 9573 3133 9566 3145 9571
TIME...MOT...LOC 2100Z 195DEG 27KT 3092 9590The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 4:01 PM CDT | Special Weather Statement | HGX | Brazos, Houston, Madison | 59 min |
| May 20, 5:05 PM CDT | Special Weather Statement | HGX | Houston, Madison, Walker | 40 min |
| May 20, 5:12 PM CDT | Severe Thunderstorm Warning | HGX | Madison | 33 min |
| May 20, 6:29 PM CDT | Special Weather Statement | HGX | Houston | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.